Myasthenia Gravis Associated With Programmed Death-1 (PD-1) Receptor Inhibitor Pembrolizumab: A 40-day Case Report

J Pharm Pract. 2020 Nov 4:897190020970750. doi: 10.1177/0897190020970750. Online ahead of print.

ABSTRACT

PURPOSE: This case report describes myasthenia gravis-like symptoms after treatment with a programmed cell death 1 inhibitor, pembrolizumab, the treatment modalities utilized, and associated patient outcomes.

SUMMARY: A 76-year old male treated with pembrolizumab for palliative therapy for metastatic melanoma presented with increasing weakness, neck pain, diplopia in the left eye, abducens palsy, periorbital edema, and decreased appetite. The patient was diagnosed with acetylcholine receptor antibody (AChR) negative myasthenia gravis. The patient was started on prednisone 1 mg/kg/day, followed by pyridostigmine 60 mg by mouth 3 times a day, and IVIg for 5 days. Due to minor improvements in myasthenia gravis symptoms, 5 cycles of plasmapheresis were ordered. The patient was successfully treated for aspiration pneumonia after cardiopulmonary arrest. On day 28, the patient was diagnosed with ventilator associated pneumonia and received appropriate therapy. Due to ICU agitation and delirium, VAP, and long duration of treatment, the patient requested withdrawal of care and passed.

CONCLUSION: Programmed cell death inhibitors, such as pembrolizumab, can provide great benefit to patients but can also be associated with rare but serious adverse events. With new reports of MG after use, providers should continually weigh the benefits versus harm in using these products and monitor patients closely for such adverse events.

PMID:33143531 | DOI:10.1177/0897190020970750